University of Connecticut Health Center Farmington, CT, United States
Christopher Dipollina, DO, MS, David Wozny, DO, Madura Saravanan, MD University of Connecticut Health Center, Farmington, CT
Introduction: C. difficile infection (CDI) is common in the U.S. and carries significant morbidity and mortality. Studies have revealed a higher incidence of severe CDI in patients taking opioids. With the known side effects of delayed gut transit time and constipation, it is reasonable to consider that high doses of opioids may mask watery diarrhea. The following case describes an instance where opioids may have altered stool consistency during a CDI.
Case Description/Methods: A 77-year-old female with myelodysplastic syndrome, recent hospitalization for cholangitis treated with levofloxacin and bilateral lower extremity fractures on opioids presented to the ED with weakness and was found to have symptomatic anemia. The patient was transfused and an EGD was performed which was unrevealing. On HD3# she developed fever, leukocytosis and right sided abdominal pain. CT scan showed predominantly right-sided colitis consistent with infectious inflammatory change and empiric antibiotics were started for presumed sepsis. At this point, the patient was having soft, formed BMs and was receiving between 35-65mg of oxycodone daily. Despite treatment, her sepsis continued to worsen. On HD#5, a GI PCR panel was collected from a formed stool, which resulted positive for C. Diff antigen and toxin, and oral vancomycin was started. Her oxycodone dose was reduced to 22.5mg due to increasing lethargy and only 2 liquid BMs were recorded that evening. Over the next 36hrs (from HD#7-8), opioids were stopped and she had increasing number of liquid BM’s (7) liquid BMs. The patient’s sepsis slowly improved with treatment. She had fewer liquid BMs until #HD 10. She was discharged on HD#12.
Discussion: The hallmark symptom of CDI is watery diarrhea and testing is not recommended in its absence. Due to profound leukocytosis, fever, abdominal pain and CT evidence of colitis, CDI work up was pursued in this case and found to be positive. Given studies suggesting opioid use leading to an increased incidence of severe CDI, it is critical that CDI is recognized quickly. This case report demonstrates that opioid use may also confer the added risk of masking diarrhea, which potentially delayed treatment 48hrs. It would be worthwhile to avoid or reduce opioids in patients that carry risk factors of CDI and are admitted with sepsis. Alternatively, CDI testing should be considered in a patient who is taking opioids that shows signs of colitis without diarrhea.
Disclosures: Christopher Dipollina indicated no relevant financial relationships. David Wozny indicated no relevant financial relationships. Madura Saravanan indicated no relevant financial relationships.
Christopher Dipollina, DO, MS, David Wozny, DO, Madura Saravanan, MD. P0219 - Can Heavy Opioid Use Mask the Symptoms of C. difficile Colitis? A Case Report, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.